Alert archive / South Dakota / Flash Flood Warnings in 1999

Flash Flood Warning 23, NWS Sioux Falls, SD

July 21, 1999Clay County, Union County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 21, 1999, 4:34 AM CDT for Clay County, Union County, South Dakota. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1999, 4:34 AM CDT (09:34 UTC)
Expired
Jul 21, 1999, 6:00 AM CDT
In force
86 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Clay County, SD, Union County, SD

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1999-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2063 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1999-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2063 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 210934
FFWFSD
SDC027-127-211100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 AM CDT WED JUL 21 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CLAY COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 600 AM CDT

* AT 434 AM CDT...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN
  WILL CONTINUE TO MOVE ACROSS SOUTHERN CLAY COUNTY AND UNION COUNTY
  THROUGH 530 AM. RAINFALL AMOUNTS UP TO ONE-HALF INCH ARE EXPECTED
  530 AM.

  UP TO 4 INCHES OF RAIN HAS ALREADY FALLEN ACROSS THIS
  AREA.  THIS HAS CAUSED SOME FLOODING IN THE AREA. STREET FLOODING
  WAS REPORTED IN VERMILLION BY THE CLAY COUNTY SHERIFF'S OFFICE AT
  410 AM.

THIS EXTENDS THE EARLIER FLASH FLOOD WARNING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

SCHUMACHER

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:25 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 21, 3:25 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CDT WED JUL 21 1999

MAIN EVENT IS TSTMS WITH HVY RAIN EXTRM SERN SD INTO NWRN IA WHICH
SHUD CONT SVRL HRS THIS MRNG. ALREADY HAVE ISSUED WRMNGS AND WILL GO
WITH FLASH FLOOD WATCH FOR THIS MRNG AS TSTMS STILL DVLPG AND MOVG
OVER NERN NE JUST S OF MO RVR. WILL END THESE LATR THIS MRNG AND GO
WITH CONTINUITY AND GUIDNCE AND KEEP A HOT AND RAIN FREE FCST THIS
AFTN THRU THU. WE ARE SOMEWHAT WARY OF THIS WITH VERY RIPE AIR ARND
AND HAVE CONSIDERD MENTNG TSTMS TNGT SRN PART OF AREA. FOR NOW WILL
LEAVE OUT AS SFC BNDRY WKNS AND UPR RDGNG AND WRMNG TAKE PLACE. WILL
HAVE TO WATCH THO AS MODELS/GUIDNCE DID NOT DO A GOOD JOB ON CURNT
ACTVTY...NOT A SHOCK WITH THIS TYPE OF CONVECTN. GIVEN CURNT DRY
SCENARIO WILL GO CLOSE TO GUIDNCE TEMPS WITH A LTL WRMNG. NO CHANGE
IN EXTNDED WITH MSTLY DRY FCST. NEW MRF FITS THIS WITH MORE UPR
RDGNG.

.FSD...NONE
WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:35 AM CDTFlash Flood WarningFSDClay, Union3 hr

Nearby

Flash Flood Warnings in South Dakota, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.